Kansas, 2008

Ice Storm and Hail in Kansas, December 26 to 27, 2008

December 26 to 27, 2008 · NWS TOP · 8 events in 6 counties and zones

An interesting weather event took place the evening of the 26th through the morning hours of the 27th as an intense shortwave trough swung through the central plains states. Strong warm advection ahead of the upper trough and modest elevated instability allowed scattered thunderstorms to develop, mainly across northeast and east central Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An interesting weather event took place the evening of the 26th through the morning hours of the 27th as an intense shortwave trough swung through the central plains states. Strong warm advection ahead of the upper trough and modest elevated instability allowed scattered thunderstorms to develop, mainly across northeast and east central Kansas. A few reports of hail and strong winds were relayed to the NWS. A strong surface cold front brought sub-freezing surface temperatures to the region quickly during the early morning hours. This shallow freezing layer and persistent warm advection aloft set the stage for a period of freezing rain and between one quarter and one half inch of ice accumulation, primarily across Jackson and Jefferson Counties. Light snow later in the afternoon brought a dusting of snow to up to around half of an inch for portions of northeast and east central Kansas. Several accidents were reported due to relatively heavy traffic flow after the Christmas holiday, but no injuries or fatalities occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 26, 11:47 PM CST, 7 minutes earlier.

Area forecast discussion, Dec 26, 11:47 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CST FRI DEC 26 2008

.UPDATE...
UPDATED DISCUSSION FOR CONVECTIVE TRENDS.

&&

.DISCUSSION...
LATEST RADAR TRENDS SHOW THE SFC COLD FRONT IS ACTUALLY UNDERCUTTING
THE CONVECTION...WHICH INITIALLY DEVELOPED AHEAD OF THE FRONT. WITH
THIS ACTIVITY REMAINING ELEVATED AND THE FRONT PUSHING
SOUTHEAST...THE TREAT FOR DAMAGING WINDS AND HAIL WILL LIKELY
DECREASE. THOUGH LARGE HAIL MAY STILL BE POSSIBLE. THE GREATER
TORNADO THROUGH WOULD BE WITH ANY DISCRETE THUNDERSTORMS THAT FORM
AHEAD OF THE FRONT OVER EAST CENTRAL KS.

WOLTERS

&&

.AVIATION...
OUTSIDE OF THE THUNDERSTORMS...AM BECOMING A LITTLE MORE PESSIMISTIC
FOR LOW CIGS AND PRECIP. 00Z NAM HAS BACKED OFF ON THE LOW LEVEL
SATURATION BEHIND THE FRONT AND THIS IS SUPPORTED BY OBS UPSTREAM.
WILL MONITOR TS COVERAGE ALONG THE FRONT. OTHERWISE WILL OPT TO GO
VFR THROUGH THE PERIOD. CONFIDENCE IN PRECIP THROUGH THE DAY
SATURDAY IS NOT HIGH ENOUGH TO INCLUDE ATTM MAINLY DUE TO THE MID
LEVEL DRY AIR SEEN ON 00Z TOP RAOB AND 05Z WATER VAPOR NOT SHOWING
MUCH OF A FETCH OF MID LEVEL MOISTURE. THOUGH IF THERE IS SOME LIGHT
PRECIP...IT MAY END UP BEING FZDZ OR FZRA WITH THE SNOW GROWTH
REGION TO DRY FOR ICE CRYSTALS.

WOLTERS

&&

.DISCUSSION.../314 PM CST FRI DEC 26 2008/
THE 19Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR
MAPS SHOWED AN INTENSE UPPER LEVEL TROUGH MOVING ACROSS SOUTHEAST CA
SOUTHERN NV INTO UT AND AZ. A LEAD UPPER LEVEL TROUGH WAS LIFTING
NORTHEAST ACROSS THE NORTHERN PLAINS. 850MB ANALYSIS SHOWED DEEP
GULF MOISTURE EXTENDING NORTHWARD FROM THE GULF INTO CENTRAL OK AND
EASTWARD ACROSS THE AR AND MO BORDER. THE DEEPER MOISTURE MAY HAVE
MOVED NORTHEAST ACROSS SOUTHEAST KS THIS AFTERNOON.

THE 20Z SURFACE MAP SHOWED A DEEP 992 MB LEE CYCLONE ACROSS
SOUTHEAST CO WITH AN INVERTED SFC TROUGH EXTENDING NORTHEAST INTO
SOUTHEAST SD. STRONG SOUTHERLY WINDS WERE ADVECTING MOISTURE
NORTHWARD ACROSS OK AND INTO EASTERN KS. HIGHS HAVE WARMED INTO THE
MID AND UPPER 60 ACROSS MOST OF THE CWA. TOPEKA BROKE THE RECORD
HIGH OF 64 DEGREES FOR THIS DATE.

TONIGHT...THE 5H TROUGH ACROSS THE 5H CONUS WILL LIFT NORTHEAST INTO
THE CENTRAL AND SOUTHERN HIGH PLAINS. DEEP MOISTURE WILL CONTINUE TO
BE ADVECTED NORTHEAST ACROSS CENTRAL TX...EASTERN OK AND ACROSS
SOUTHEAST AND EASTERN KS. BY 00Z THE WESTERN EDGE OF THE DEEPER
MOISTURE WILL BE ALONG AND SOUTHEAST OF THE KS TURNPIKE BY 00Z. THE
18Z RUN OF THE NAM SHOWS CONVECTION BREAKING OUT SOUTHEAST OF THE
TURNPIKE AFTER 00Z. IF THUNDERSTORMS DO DEVELOP ACROSS THE SOUTHEAST
COUNTIES THIS EVENING THE ENVIRONMENT MAY BE FAVORABLE FOR SOME OF
THE SFC BASED STORMS TO BECOME SEVERE GIVEN MLCAPE VALUES IN THE
500-1000 J/KG RANGE...ALONG WITH 60 KTS OF 0-6KM SHEAR AND 0-3KM SRH
OF 200-250 J/KG. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM
WOULD BE LARGE HAIL AND DAMAGING WINDS.

ANOTHER CONCERN WOULD BE IF A LINE OF STRONGER CONVECTION DEVELOPS
ACROSS THE SOUTHEAST COUNTIES OF THE CWA EARLY THIS EVENING... IT
COULD LIMIT THE THE DEEPER MOISTURE AHEAD OF THE SFC COLD FRONT
MOVING ACROSS THE CWA LATER TONIGHT. HOWEVER...IF STORMS REMAIN
ISOLATED TO SCATTERED...THE DEEPER MOISTURE WILL BE IN PLACE ACROSS
MOST OF EAST CENTRAL AND NORTHEAST KS FOR SCATTERED THUNDERSTORMS TO
DEVELOP AHEAD OF THE SURFACE COLD FRONT LATE THIS EVENING AND
THROUGH THE EARLY MORNING HOURS. ONCE AGAIN THE ENVIRONMENT WILL BE
FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE WITH QUARTER
SIZE HAIL AND DAMAGING OUTFLOW WINDS. THE SCATTERED THUNDERSTORMS
MAY CONGEAL INTO A SQUALL LINE FROM I-35 SOUTH.

SATURDAY...THE UPPER TROUGH ACROSS THE HIGH PLAINS WILL MOVE EAST
ACROSS THE CENTRAL AND SOUTHERN PLAINS. THE COLD FRONT WILL MOVE
SOUTHEAST OF THE CWA. HIGHS WILL ONLY REACH THE LOWER TO MID 30S
ACROSS MOST OF THE AREA. HIGHS ACROSS THE SOUTHEAST COUNTIES MAY
FALL THROUGH THE DAY DUE TO THE LOW-LEVEL CAA BEHIND THE FRONT.

LIFT AHEAD OF THE 5H TROUGH WILL CAUSE SOME LIGHT SNOW OR RAIN MIXED
WITH SNOW TO DEVELOP DURING THE LATE MORNING AND AFTERNOON HOURS.
TEMPERATURES SHOULD COOL ENOUGH WITHIN THE VERTICAL COLUMN FOR LIGHT
SNOW DURING THE AFTERNOON HOURS. NO ACCUMULATIONS ARE EXPECTED.

GARGAN

UPPR LVL TROF AXIS WILL BE SWINGING THRU THE FA ON SAT NIGHT.
DESPITE STG Q-G FORCING FOR ASCENT IN THE H5 TO H3 LAYER...IT
APPEARS OVERALL VERTICAL MOTION WL BE LIMITED DUE TO A FAIRLY STABLE
ATMOSPHERE AND LIMITED MOISTURE. THUS WL MAINTAIN PREVIOUS DRY
FORECAST...BUT NAM/EC CONT TO WANT TO PAINT LIGHT QPF IN THIS Q-G
BULLSEYE ON SAT EVNG. OTHERWISE...AIR BEHIND SYSTEM CONTS TO LOOK TO
BE OF PACIFIC ORIGIN AND WAA WL ALREADY GET STARTED BY SUN AFTN.
THIS WL LEAD TO ABOVE NORMAL TEMPERATURES GENERALLY THROUGH OUT THE
EXTENDED FORECAST. THE WARMEST DAY ATTM APPEARS TO BE ON MON WHERE
HIGHS WERE INCREASE INTO THE 50S. ZONAL FLOW OVERHEAD COMBINED WITH
DECENT MIXING AND H85 TMPS ARND +10 C SHLD YIELD A WARM DAY UNDER
MOSTLY SUNNY SKIES.

NEXT CLIPPER IN THE ZONAL FLOW WL RACE ACRS THE NRN PLAINS ON TUES
SENDING A WK AND DRY CDFNT THRU THE AREA AREA. TMPS WL BE KNOCKED
DOWN BACK INTO THE 40S FOR HIGHS FOR TUES/WED. NEXT CLIPPER IN
THIS FORECAST PERIOD WL START TO DROP INTO THE NRN PLAINS ON THUR.
00Z/26 DEC EC REALLY AMPLIFIED THIS SHRTWV AS IT CROSSED THE
CENTER OF THE CONUS...BUT THIS SEEMED TO BE AN OUTLIER AND WAS
DISCOUNTED WITH A MORE FLAT ZONAL FLOW PREFERRED. DID GO A LITTLE
COOLER FOR TMPS ON THURS AND FRI /CLOSER TO CLIMO/ GIVEN THE
UNCERTAINLY OF THE UPPR LVL PATTERN AT THIS RANGE...BUT CONT WITH
A DRY A DRY FORECAST GIVEN LITTLE MOISTURE RETURN EXPECTED AND
GENERALLY WEAK SYSTEMS.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 26, 10:28 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CST FRI DEC 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-280430-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1028 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS MAINLY EAST
CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. THE MOST LIKELY AREA
TO SEE SEVERE WEATHER IS EAST OF A LINE FROM COUNCIL GROVE TO
VALLEY FALLS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL AROUND AN INCH IN DIAMETER. AN
ISOLATED TORNADO IS ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED
UNTIL 5 AM FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LIGHT SNOW OR FREEZING RAIN MAY FALL ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE DAY SATURDAY. LITTLE
OR NO ACCUMULATIONS ARE EXPECTED...BUT THERE MAY BE ENOUGH PRECIP
FOR SOME SLICK SPOTS TO DEVELOP ON ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS EAST CENTRAL KANSAS SHOULD REPORT SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT.

WOLTERS

In the hours before

Special weather statement, Dec 26, 11:26 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CST FRI DEC 26 2008

KSZ022-035-036-270545-
DICKINSON-GEARY-RILEY-
1126 PM CST FRI DEC 26 2008

...SIGNIFICANT WEATHER ALERT FOR RILEY...GEARY AND DICKINSON
COUNTIES...

THROUGH 1145 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH
ACROSS PORTIONS OF RILEY...GEARY AND DICKINSON COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...GRANDVIEW
PLAZA AND OGDEN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
289 AND 312 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Dec 26, 11:46 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1146 PM CST FRI DEC 26 2008

KSZ022-023-270600-
POTTAWATOMIE-RILEY-
1146 PM CST FRI DEC 26 2008

...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES...

THROUGH MIDNIGHT CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH
ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EASTERN
MANHATTAN...TUTTLE CREEK STATE PARK AND ST. GEORGE.

The radar

The Topeka radar (KTWX), 36 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 ice storm, 1 hail. Local standard time, as filed.

Hail, Riley

When
December 26, 11:54 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.570

Thunderstorm Wind, Coffey

When
December 27, 3:30 AM CST
Where
Coffey County, Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.200, -95.750

La Hacienda restaurant, the Burlington Middle School sign, a grain bin at the intersection of Cross and Cleveland, and play equipment at the Trinity Lutheran Preschool were all damaged by the thunderstorm winds.

Thunderstorm Wind, Coffey

When
December 27, 3:35 AM CST
Where
Coffey County, 3.35 mi ESE of Ottumwa
Measured
61 kt (70 mph) estimated gust
Property damage
$230,000
Reported by
Newspaper
Coordinates
38.263, -95.742

Several reports of damage from New Strawn. The Southern Coffey County Middle School had a portion of it's roof torn off. All 24 doors at Bahr Storage were blown off. A barn and a grain bin also sustained damage.

Ice Storm, Jefferson

When
December 27, 3:45 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Ice across Jefferson County accumulated to one quarter to one half of an inch thick, as measured by trained spotters. Local emergency management also reported that up to 800 citizens were without power for a few hours on the 27th as a result of three main transformers failing when impacted by the ice.

Ice Storm, Jackson

When
December 27, 4:00 AM CST to 7:30 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Ice accumulations of around one quarter of an inch were common across Jackson County, as measured by several trained spotters.

Thunderstorm Wind, Franklin

When
December 27, 4:12 AM CST
Where
Franklin County, 0.88 mi NW of Princeton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.490, -95.280

A 100 foot tall tower was blown down in the town of Princeton.

Ice Storm, Osage

When
December 27, 4:15 AM CST to 7:30 AM CST
Where
Osage forecast zone
Reported by
Trained Spotter
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Spotters reported up to half of an inch of accumulated ice in Osage County.

Thunderstorm Wind, Franklin

When
December 27, 4:16 AM CST
Where
Franklin County, 2.27 mi ENE of Ottawa
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -95.230

Large pole barn reported to have been blown down onto it's side.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148610, 148618, 148617, 148614, 148613, 148611, 148615, 148612.